John Libbey Eurotext

Rapid antiepileptic drug withdrawal may obscure localizing information obtained during presurgical EEG recordings Volume 20, issue 2, April 2018

Figures

  • Figure 1
  • Figure 2
Authors
Epilepsy Center, Medical Center, University of Freiburg, Faculty of Medicine, University of Freiburg, Germany
* Correspondence: Yulia Novitskaya Epilepsiezentrum Uniklinik Freiburg-Epileptology, Breisacherstr. 64, Freiburg im Breisgau 79106, Germany

Withdrawal of antiepileptic drugs (AEDs) is a standard procedure during presurgical epilepsy assessment. Rapid and, at times, even pre-hospital withdrawal of medication is performed in some centres to enhance the yield of recorded seizures during video-EEG monitoring. AED withdrawal, however, affects the propensity and speed of propagation of epileptic activity, may evoke more severe seizures, and may cause pitfalls in EEG interpretation. We report a case which had been recommended to undergo intracranial EEG recordings in order to clarify apparently discordant MRI findings and ictal EEG patterns when monitoring was performed following complete AED withdrawal. Re-evaluation to assess scalp EEG patterns at several drug levels during slow AED tapering showed a loss of localizing information with AED withdrawal due to contralateral and bitemporal spread of frontal epileptic activity. Our report demonstrates that in individual cases, rapid AED withdrawal during presurgical video-EEG monitoring can impair the validity of EEG recordings and lead to unnecessary risks and investigations during workup.